Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 112, NWS Charleston, WV

August 1, 2020Washington County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Aug 1, 2020, 3:34 PM EDT for Washington County, Ohio. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2020, 3:34 PM EDT (19:34 UTC)
Expired
Aug 1, 2020, 4:15 PM EDT
In force
41 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Washington County, OH

The radar

The Charleston,WV radar (KRLX), 129 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

917 
WUUS51 KRLX 011934
SVRRLX
OHC167-012015-
/O.NEW.KRLX.SV.W.0112.200801T1934Z-200801T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
334 PM EDT Sat Aug 1 2020

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Central Washington County in southeastern Ohio...

* Until 415 PM EDT.

* At 334 PM EDT, a severe thunderstorm was located over Marietta,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Marietta, Williamstown and Devola. 

This includes Interstate 77 in Ohio between mile markers 1 and 6.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3942 8120 3940 8143 3941 8146 3940 8147
      3940 8148 3947 8149 3957 8126
TIME...MOT...LOC 1934Z 262DEG 18KT 3943 8146 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:38 PM EDT, 56 minutes earlier.

Area forecast discussion, Aug 1, 2:38 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
238 PM EDT Sat Aug 1 2020

.SYNOPSIS...
A frontal boundary pushes back northward today. A cold front
stalls in the mountains Sunday night through Monday, and then
washes out, before a new one approaches Tuesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 210 PM Saturday...

Scattered showers and thunderstorms are currently moving through
much of the area ahead of a low pressure system that is off to
the west. Showers and storms will continue to develop throughout
the afternoon and evening with plenty of instability and
moisture present to fuel convection. Strong to severe storms
may develop with damaging winds as the main threat with these
storms, however, the possibility of an isolated tornado cannot
be ruled out. There is currently a slight risk for severe
weather over much of the area, with a marginal risk over the
remainder of the area in southeastern WV and southwest VA.
Additionally, periods of heavy rainfall could potentially lead
to localized water issues, especially in areas that received a
lot of rainfall with the previous system. There is also a
slight risk for excessive rainfall for southeast OH and northern
WV, and a marginal risk for much of the central/southern
portions of the area.

The warm front associated with this low will continue to push
off to the north/northeast. Showers and thunderstorms should
mostly taper off late this evening through tonight with a lack
of daytime heating, however a slight chance of precipitation
will continue to be possible tonight as the low itself moves
toward the northeast. The center of the low will likely stay off
to the north/northwest of the area as the associated cold front
approaches and passes through the area on Sunday. This will
lead to a chance of showers and thunderstorms ahead of and along
the front, mostly during the afternoon and evening hours, with
the highest chances along the eastern portion of the area in the
mountains. There is currently a marginal risk for severe
weather and a marginal risk for excessive rainfall over this
portion of the area for tomorrow.

Temperatures on Sunday should be at or just slightly above
normal with lower to mid 80s for the lowlands and lower 70s to
lower 80s for the higher elevations.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 115 PM Saturday...

A near conceptualized PRE setup along and east of the Blue
Ridge Sunday night and Monday will serve as the primary focus
for rain as Isaias traverses north along the FL coast. Rain
will develop along the low level theta e axis Sunday night which
is progged to be primarily east of our mountainous counties,
though with a weak frontal boundary in the vicinity, terrain
enhanced low level convergence should keep some showers along
our mountains.

The upper level trof axis slowly shifts east Monday across the
western OH Valley as upper level jet max develops along the
Appalachians. Meanwhile, Isaias will moving along the GA coast
with the low level theta e axis shifting further east. Still,
with the upper level jet over the mountains, I expect the PRE to
result in renewed rain during the day in the mountains,
accentuated by increasing south to southeasterly low level flow.
It should be noted that some model solutions keep the low level
theta e axis further west over our mountains which would enhance
the rain expected Monday. Rainfall amounts look to be tolerable
with the highest amounts just east of the mountains. Elsewhere,
the area may stay largely void of activity during the day with
the upper trof axis still west of the region.

The PRE setup begins to break down Monday night as Isaias closes
in on the Carolina Coast. We may see some evening showers/storms
across southeast OH before weakening overnight east of the OH
River as the trof tries to inch closer.

Isaias begins to pick up speed Tuesday as it feels the influence
of the trof. A s/w trof axis and weak surface low/front will
approach in the afternoon, coinciding with max insolation, for
scattered convection which will linger into the evening hours.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 120 PM Saturday...

Upper level trof will lift northeast Wednesday before another
s/w trof swings through late week. Primary focus for diurnal
convection Wednesday and Thursday will be tied to a lingering
inverted surface trof across the mountains and weak upper level
divergence. Thereafter, convection increases Friday with s/w
trof crossing, followed by weak high pressure Saturday.

Temperatures will remain seasonable, though highs could be a few
degrees below normal midweek.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 125 PM Saturday...

Scattered showers and thunderstorms are developing and increasing in
coverage across the area, with chances continuing to increase into
the afternoon and evening. Sites are coded with VCTS, however it is
likely that showers or thunderstorms will occur at some, if not all,
sites throughout this afternoon and evening as the low pressure
system continues to approach the area. If a shower or storm
does move over a site, periods of MVFR/IFR conditions are
possible. MVFR and VFR ceilings are currently present at the
sites, but MVFR ceilings should improve to VFR as the warm front
continues to push off to the north. However, ceilings may bounce
back down to MVFR for brief periods of time with these showers
and thunderstorms.

Storm activity should dissipate out late this evening, giving
way to VFR conditions for most sites tonight. It is possible
that fog or low stratus may form at some sites, most likely at EKN,
which may lead to IFR conditions. Ceilings should begin to fall
back down to MVFR for the more western sites in the morning as
the cold front associated with the low pressure system, which
will move off to the northeast, approaches the area.

Winds begin the period from the south/southwest at around
5-10KTs, with gusty winds possible with any thunderstorms that
may affect the sites. Winds should become mostly light and
variable tonight. Tomorrow will have southwesterly winds at
around 5-10KTs, with gusts up to 20KTs possible.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and location of showers and
thunderstorms could vary from forecast. Timing and formation of
fog/low stratus may or may not occur tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  M    H    H    M    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
IFR possible in showers and thunderstorms Sunday
afternoon and evening.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...30/CG
NEAR TERM...CG
SHORT TERM...30
LONG TERM...30
AVIATION...CG
Hazardous weather outlook, Aug 1, 5:28 AM EDT, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
528 AM EDT Sat Aug 1 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-020930-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-
528 AM EDT Sat Aug 1 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

A Slight Risk of severe weather exists this afternoon and evening,
which means scattered severe storms are possible. Damaging winds,
some large hail, and an isolated tornado will all be possible in the
afternoon and evening. A few high water impacts may also occur with
the heavier storms. As a result, there is a Marginal to Slight risk
for excessive rainfall with the highest threat across southeast Ohio
and northern West Virginia.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-515>526-020930-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
528 AM EDT Sat Aug 1 2020

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

A Slight Risk of severe weather exists this afternoon and evening,
which means scattered severe storms are possible. Damaging winds,
some large hail, and an isolated tornado will all be possible in the
afternoon and evening. A few high water impacts may also occur with
the heavier storms. As a result, there is a Marginal to Slight risk
for excessive rainfall with the highest threat across southeast Ohio
and northern West Virginia.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered showers and thunderstorms are expected Sunday afternoon and
evening. Some of the stronger storms could produce damaging winds and
there is a Marginal risk of severe weather in effect. The storms
could also produce locally heavy rainfall and the precipitation will
become more widespread during Sunday night with heavy rainfall
possible. As a result, there is a Marginal risk of Excessive Rainfall
in effect.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:38 PM EDTTornado WarningRLXWashington37 min
Aug 1, 3:58 PM EDTSevere Thunderstorm WarningRLXGallia, Jackson, Lawrence47 min
Aug 1, 4:23 PM EDTSevere Thunderstorm WarningRLXGallia, Jackson, Meigs, Vinton37 min
Aug 1, 4:37 PM EDTSpecial Weather StatementRLXGallia23 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.